Alert archive / Oregon / Storm Warnings in 2024
Storm Warning 3, NWS Medford, OR
NWS Medford, OR issued this storm warning at Nov 11, 2024, 2:30 PM PST. It took effect at Nov 12, 2024, 4:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2024, 2:30 PM PST (22:30 UTC)
- In effect from
- Nov 12, 2024, 4:00 PM PST
- Expired
- Nov 13, 2024, 10:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
934 WHUS76 KMFR 112230 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 230 PM PST Mon Nov 11 2024 PZZ350-356-370-376-121200- /O.CON.KMFR.SE.W.0054.000000T0000Z-241113T0000Z/ /O.UPG.KMFR.SR.A.0002.241113T0000Z-241113T1800Z/ /O.NEW.KMFR.SR.W.0003.241113T0000Z-241113T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 230 PM PST Mon Nov 11 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... ...STORM WARNING IN EFFECT FROM 4 PM TUESDAY TO 10 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 15 to 19 ft at 15 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 19 to 24 ft at 15 seconds expected. * WHERE...For the Hazardous Seas Warning, all areas. For the Storm Warning, mainly between 5 and 25 nm from shore north of Gold Beach. * WHEN...For the Hazardous Seas Warning, until 4 PM PST Tuesday. For the Storm Warning, from 4 PM Tuesday to 10 AM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Stavish Visit us at https://www.weather.gov/Medford
4 follow-up statements
738 WHUS76 KMFR 121037 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 237 AM PST Tue Nov 12 2024 PZZ350-356-370-376-122345- /O.CON.KMFR.SE.W.0054.000000T0000Z-241113T0000Z/ /O.CON.KMFR.SR.W.0003.241113T0000Z-241113T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 237 AM PST Tue Nov 12 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 15 to 19 ft at 15 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 19 to 24 ft at 15 seconds expected. * WHERE...For the Hazardous Seas Warning, all areas. For the Storm Warning, mainly between 5 and 25 nm from shore north of Gold Beach. * WHEN...For the Hazardous Seas Warning, until 4 PM PST Tuesday. For the Storm Warning, from 4 PM Tuesday to 10 AM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
508 WHUS76 KMFR 122318 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 318 PM PST Tue Nov 12 2024 PZZ350-356-370-376-131300- /O.CON.KMFR.SE.W.0054.000000T0000Z-241113T0000Z/ /O.CON.KMFR.SR.W.0003.241113T0000Z-241113T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 318 PM PST Tue Nov 12 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 15 to 20 ft at 16 seconds. For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 19 to 24 ft at 16 seconds expected. * WHERE...For the Hazardous Seas Warning, all areas. For the Storm Warning, all areas. * WHEN...For the Hazardous Seas Warning, until 4 PM PST today. For the Storm Warning, from 4 PM today to 10 AM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
294 WHUS76 KMFR 130438 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 838 PM PST Tue Nov 12 2024 PZZ350-356-370-376-140000- /O.CON.KMFR.SR.W.0003.000000T0000Z-241113T1800Z/ /O.NEW.KMFR.SE.W.0055.241113T1800Z-241114T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 838 PM PST Tue Nov 12 2024 ...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... * WHAT...For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 20 to 25 ft at 16 seconds. For the Hazardous Seas Warning, southwest winds 20 to 30 kt with gusts up to 40 kt and very steep and hazardous seas 15 to 20 ft at 13 seconds expected. * WHERE...All areas. * WHEN...For the Storm Warning, until 10 AM PST Wednesday. For the Hazardous Seas Warning, from 10 AM to 10 PM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
430 WHUS76 KMFR 131000 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 200 AM PST Wed Nov 13 2024 PZZ350-356-370-376-132300- /O.CON.KMFR.SR.W.0003.000000T0000Z-241113T1800Z/ /O.CON.KMFR.SE.W.0055.241113T1800Z-241114T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 200 AM PST Wed Nov 13 2024 ...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and seas 20 to 25 ft at 16 seconds. For the Hazardous Seas Warning, southwest winds 20 to 30 kt with gusts up to 40 kt and very steep and hazardous seas 15 to 20 ft at 13 seconds expected. * WHERE...All areas. * WHEN...For the Storm Warning, until 10 AM PST Wednesday. For the Hazardous Seas Warning, from 10 AM to 10 PM PST Wednesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Nov 11, 9:57 AM PST, 4 hours 33 minutes earlier.
Area forecast discussion, Nov 11, 9:57 AM PST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
957 AM PST Mon Nov 11 2024
...Updated AVIATION discussion...
.SHORT TERM...A cold front and upper trough associated with a low
in the Gulf of Alaska are moving into the area today. This front
will bring moderate to locally heavy rain and mountain snow to
much of the area today. Gusty winds are also expected in the
Shasta Valley, Summer Lake area and the higher terrain east of the
Cascades. The front is forecast to shift east of the area late
this afternoon into early this evening. Behind the front, an upper
trough will remain over the area. Cold air aloft and moist
southwest flow will support showers over the area tonight into
Tuesday, with the most widespread showers from the Cascades west.
Radar imagery, early this morning, shows widespread precipitation
from the Cascades west. Observations indicate moderate to heavy
rainfall rates of 0.10 to 0.25 inches an hour occuring along the
coast and into the coastal mountains. Moderate to locally heavy
rain and mountain snow will spread inland this morning, with the
main band of precipitation shifting east of the Cascades this
afternoon. Post frontal showers are expected behind the front late
today through early Tuesday. Storm totals of around 1 to 2.5
inches of rain is expected along the coast and across inland
valleys west of the Cascades expect 0.25 to 0.75 inches of
rainfall. A mix of moderate to locally heavy rain and snow will
affect the Cascades with precipitation totals of 0.75 to 2.5
inches (see below for details on the mountain snow). Meanwhile,
east of the Cascades models support light to moderate
precipitation (ranging from 0.05 inches to over 0.50 inches).
Moderate to locally heavy snowfall is expected in the southern
Oregon Cascades, especially for areas above 5000 feet elevation
north of Highway 140. High resolution models support snowfall
rates briefly reaching 1 inch per hour in the Cascades early this
morning, with this most likely occuring between 5 AM and 8 AM.
Heaviest snowfall is expected north of Highway 140 with snowfall
totals of around 4 to 8 inches today, then an additional 4 to 8
inches of snow in showers tonight and Tuesday morning. Light snow
will fall down to 4500 feet at times, as snow levels lower late
today and tonight. A winter weather advisory (WSWMFR) remains in
effect for the Southern Oregon Cascades above 5000 feet elevation
north of Highway 140.
Elsewhere, today through early Tuesday, light to locally moderate
snowfall amounts of 2 to 7 inches are forecast from Highway 140
southward in the Cascades. Snow accumulations will be highest
above 5000 feet elevation but snow may fall down to 4500 feet at
times, especially tonight as a cold showery air mass moves into
the area. Light to locally moderate snow will also affect higher
mountains east of the Cascades and across northern California.
The Highway 97 corridor is expected to have light snow in showers
tonight, with snowfall totals of around 1 inch.
This front is also bringing strong winds. Gusty south winds have
begun to lower along the coast. However, gusty south to southwest
winds (gusting to 45 to 50 mph and locally up to 60 mph over
higher, exposed mountains) are continuing across the mountains,
into the Shasta Valley and Summer Lake areas. These winds will
peak this morning, then lower this afternoon behind the frontal
passage. A wind advisory (NPWMFR) remains in effect today for
these conditions.
There are chances for thunderstorms as well. Models continue to
show sufficient upper level support and weak instability for
isolated thunderstorms to develop (15-25% chance), mainly along
the coast and into portions of the Umpqua Basin today and tonight.
Behind the front, tonight and Tuesday morning, post frontal
showers are expected across the area, with the most widespread
activity along the coast and inland into the Southern Oregon
Cascades. Shower activity will decrease in coverage and intensity
Tuesday afternoon. However this will be a brief break, as another
stronger frontal system is expected to approach the area Tuesday
evening and gradually move inland Tuesday night and Wednesday (see
the long term discussion below for details).
&&
.AVIATION...11/18Z TAFS...A cold front has almost exited the area,
with widespread showers continuing over Lake and Modoc counties.
Scattered showers will continue through the TAF period, with
moderate chances (50-70%) continue over the Oregon coast and the
Cascades through this afternoon. Chances decrease (0-20%) east of
the Cascades and low-lying west side areas including eastern
Siskiyou County as well as the Rogue and Umpqua valleys.
The possibility of low ceilings and fog exists for Roseburg,
Medford, and Klamath Falls early Tuesday morning. Fog chances will
depend on a number of factors, so confidence is slight at best in
the possibility right now. But this possibility exists and will be
monitored through upcoming discussions.
An impactful front will approach the Oregon coast in upcoming TAF
periods. Strong winds are forecast along the Oregon coast on Tuesday
evening, and another round of widespread rain is expected across the
area on Wednesday. -TAD
&&
.MARINE...Updated 200 AM PST Monday, November 11, 2024...
Winds will gradually lower through the early morning hours as the
front passes and winds subsequently become more westerly. A large
long period swell arrives tonight and continues into Wednesday as
wave heights push towards 22 feet at 15 to 17 seconds. The next cold
front will move into the waters Tuesday night. Storm force winds are
possible when this front moves through. The chance for wind gusts
greater than 55 knots is 50 to 70 percent in the waters out to 30 nm
from shore. Seas remain elevated through Thursday, with improvement
starting Friday morning.
-Smith/Hermansen
&&
.BEACH HAZARDS...Updated 230 AM PST Monday, November 11, 2024...
A high long period swell will move into the waters later this evening
behind the cold front. High surf is likely along the coast tonight
into Tuesday with breaking waves up to 26 feet. Another cold front
will move through the waters Tuesday evening with surf heights
lingering around the 26 foot mark into Wednesday morning. The surf
height decreases significantly Wednesday evening.
-Smith
&&
.PREV DISCUSSION... /Issued 225 PM PST Sun Nov 10 2024/
LONG TERM...Tuesday Night through Saturday, Nov 12-16...
The midweek storm will be the strongest of the two events, and
will be the strongest storm so far this season. A large upper
level trough originating from the western Aleutians will
deepen as it quickly approaches the Pacific Northwest by Tuesday
night. The surface low will remain well to the north, eventually
passing onshore near Vancouver Island late Wednesday, but not
before pushing a strong cold front trough southern Oregon and
northern California.
The first concern with this system is rain. The leading edge of
precipitation should pass over the coast overnight Tuesday night,
with rain spreading west to the Cascades by midday, then to the East
Side through the afternoon. With IVT values of between 500 and 750,
moisture inflow will be strong, however, much of that is due to the
stronger winds associated with the system (more on that below). What
is important is the direction of the prevailing flow, which in this
case, will be out of the southwest. This will provide good upslope
mechanics along the coastal ranges, the Cascades, and the Siskiyous,
and especially in the Brookings area. These are where the heaviest
rainfall amounts will be, between 2 to 4 inches, although totals
will not be altogether unusual for systems like these and during
this time of year. That wind direction will, however, also
produce downslope flow in the Rogue Valley and east of the
Cascades. Rainfall totals here were reduced a bit, down to around
or below half an inch, but we still expect a good precipitation
event for all of the forecast area. Overall, rainfall amounts will
be healthy, but given the low river levels, no major flooding is
expected. Nuisance flooding is possible, such as small creeks and
streams, ditches blocked by debris or fallen leaves, or in poorly
drained urban areas.
Winds will also be a concern, with this storm likely producing
the strongest winds we've seen so far this season. Forecast
surface pressure gradients along the coast between Arcata and
North Bend range from -9 to -10mb, while gradients between
Redding and Medford range from -8 to -9mb. Meanwhile, model
solutions are suggesting 60 to 70 kt winds at 700 mb. With all of
this in mind, it is likely that Wind Advisories and Warnings will
be necessary, especially along the coast and across the East Side.
Wind advisories may also be necessary in the Shasta Valley and
the Rogue Valley near Ashland, but the prevailing southwest flow
will not align well with the valleys, so these areas will be
mainly gradient driven and therefore a bit weaker than otherwise.
Winds at the coast will peak Wednesday afternoon, with inland
areas peaking into the evening and overnight. A High Wind Watch
has been issued for the coast Tuesday evening into Tuesday night,
where wind gusts will be strongest, possibly peaking as high as 70
mph at headlands and along exposed portions of Highway 101.
The final, but lesser concern is snow. With the southwest flow
tapping into warmer air to the south of us, snow levels will be a
bit on the high side, beginning the event at around 6000 feet,
then only dropping to around 4500 to 5000 feet after the front
passes, when precipitation has likely transitioned to a more
showery regime. This will keep snow from being a major impact, but
heavier showers, or the very last edge of the frontal
precipitation, could produce just enough snow at the higher
Cascade passes (around and above 5000 feet) to cause some travel
difficulties. We are watching the Mount Shasta and McCloud area
for the possibility of lower snow levels, which we can typically
see during events like these. With the prevailing winds out of the
southwest, upslope precipitation production will not be as
strong, so at this time we do not expect precipitation rates to be
heavy enough to drag snow levels down to the elevation of I-5
near Mount Shasta, at least not for any significant amount of
time. It does appear snow levels will lower to Snowman Summit just
west of McCloud, so heavy wet snow could produce travel impacts
along highway 89 during the day Wednesday.
Interests in all of the areas mentioned above should begin
preparations now for strong winds and heavy rain. Keep up to date
with the latest forecast updates, especially as additional
Warnings and Advisories are issued over the next several shifts.
Also, please see the marine and beach hazards sections of this
discussion below for more information on hazards not mentioned so
far.
Once the front passes through the area (exiting by Thursday
morning), the system slows, keeping upper level troughing overhead
through Friday night. Temperatures will cool to about 5 to 10
degrees below normal as the cold air settles into the region.
Along with ongoing onshore flow, precipitation chances will
continue through this time, with snow levels hovering between 3000
and 4000 feet. There will not be continuous precipitation, as the
NBM suggests with near continual high PoPs, but instead we expect
hit-or- miss and off-again-on-again showers will be the rule
Thursday and Friday. Precipitation amounts will vary greatly from
place to place, and some showers may be strong enough to produce
graupel or very small hail.
Saturday, the trough shifts just far enough to the south and east
to allow ridging to nudge in from the west, producing a drying
trend for much of the region. The reprieve may be short, however,
as model solutions are showing the possibility of another frontal
system arriving on Sunday. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 7 AM PST this morning for ORZ030-031.
High Surf Advisory from 10 PM this evening to 10 PM PST Tuesday
for ORZ021-022.
High Wind Watch from Tuesday afternoon through Wednesday morning
for ORZ021-022.
Winter Weather Advisory until 10 AM PST Tuesday for ORZ027-028.
CA...Wind Advisory until 7 AM PST this morning for CAZ081-085.
PACIFIC COASTAL WATERS...High Surf Advisory from 10 PM this evening
to 10 PM PST Tuesday for PZZ350-356.
Hazardous Seas Warning until 4 PM PST Tuesday for PZZ350-356-370-
376.
Storm Watch from Tuesday afternoon through Wednesday morning for
PZZ350-356-370-376.
&&In the hours before
Local storm report, Nov 11, 10:14 AM PST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
1014 AM PST Mon Nov 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 6 E Gold Beach 42.42N 124.31W
11/11/2024 M1.68 Inch Curry OR Trained Spotter
Trained spotter reports 1.68 inches of
rainfall over 24 hours.
&&
TADLocal storm report, Nov 11, 10:16 AM PST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
1016 AM PST Mon Nov 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 2 SSE Pistol River 42.26N 124.39W
11/11/2024 E1.32 Inch Curry OR Trained Spotter
Trained spotter reports 1.32 inches of
rainfall in past 24 hours.
&&
TADThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 2:28 AM PST | Storm Watch | MFR | 12 hr | |
| Nov 11, 12:23 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas | 52 hr |
| Nov 11, 12:23 PM PST | Wind Advisory | MFR | Jackson, Klamath, Lake | 55 hr |
| Nov 11, 1:57 PM PST | High Surf Warning | MFR | Coos, Curry, Douglas | 44 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.